Impact of older ARVs on fat redistribution and CVD risk may be irreversible

Organisation: Position: Deadline Date: Location:

Fat redistribution in people with HIV who have ever taken thymidine analogues and/or didanosine (TA/ddI) can persist through time, while increasing cardiovascular risk factors, according to researchers at Rigshospitalet, University of Copenhagen, The Copenhagen General Population Study, Herlev and Gentofte Hospital, Copenhagen University Hospital, University College London and Nordsjællands Hospital, Hillerød.

More specifically, the redistribution of adipose tissue (fat) as visceral adipose tissue (VAT) rather than subcutaneous adipose tissue (SAT) is still observed in people living with HIV who once took TA/ddI, even though they discontinued these drugs many years ago.

In addition, these individuals have an excess risk of hypertension, high levels of total cholesterol and low HDL (‘good cholesterol’), even years after treatment discontinuation. This most probably results from VAT accumulation.

Thymidine analogues (zidovudine, also known as AZT, and stavudine, also known as d4T) are antiretrovirals from the nucleoside reverse transcriptase inhibitors (NRTIs) family. Didanosine (ddI) is also an NRTI. These older antiretrovirals are now rarely prescribed.

Both types of drugs are known to cause body fat alterations: loss of fat from just under the skin (subcutaneous adipose tissue loss, or SAT loss), and accumulation of fat around the organs (visceral adipose tissue accumulation, or VAT accumulation, also known as ‘fat belly’). The phenomenon is generally considered a ‘redistribution’ of fat from some body compartments to others – for example, from limbs and buttocks to the abdomen – that so many people with HIV have experienced.

The investigators reached their conclusions after comparing 761 persons living with HIV who were included in the Copenhagen Comorbidity in HIV infection study (COCOMO) to 2,283 HIV-negative individuals from the Copenhagen General Population Study (CGPS), who were age and sex-matched with their HIV-positive counterparts.

Previous work by the same researchers identified abdominal obesity as common in people living with HIV in the current era. Therefore, they were prompted to examine: whether fat redistribution from the subcutaneous to the visceral compartments of the body was characteristic of people living with HIV whether thymidine analogues and/or didanosine (TA/ddI), taken in the past, continued to have a role in fat redistribution; and whether TA/ddI was associated with cardiovascular risk factors.

To answer the questions, they looked for an association between prior HIV treatment with TA/ddI with VAT, SAT and VAT-to-SAT ratio, respectively; and additionally, with hypertension, raised total cholesterol and low HDL.

To be included in the study, participants were required to have an available abdominal CT-scan (which uses x-rays to create a cross-sectional picture of the belly area) and to be over forty years old. They had to answer questionnaires on their demographics, physical activity and smoking. Their height, weight and body mass index (BMI) were measured, as well as blood pressure, total cholesterol and HDL. Also, SAT and VAT areas, and the SAT-to-VAT ratio were calculated.

Not surprisingly, results show that in terms of geographical origin, smoking status, physical activity and body mass index, there were some differences between COCOMO and CGPS study participants. For example, the rate of current smoking in the former group (25.7%) was twice as high as in the latter (12.1%), a trend that has been reported by many other studies.

Of the 761 HIV-positive participants, 451 (60.5%) had previously been or were still on TA/ddI. Six individuals were still taking one of the drugs. Globally, their mean ‘cumulative exposure period’ (total amount of time that a person was exposed to these antiretrovirals) was 6.6 years, and the mean time since discontinuation was 9.4 years.

The study did not tease out any difference in the amount of between HIV-positive in general (those who had taken the drugs and those who had not) and HIV-negative participants. However, more specific analyses showed that participants with HIV who had ever been on these antiretrovirals had a more significant VAT accumulation (115.5 cm2) than the “unexposed”, be they HIV positive (88.9 cm2) or HIV negative (106.5 cm2).

Broadly speaking, in persons living with HIV, SAT area was smaller than in HIV-negative individuals. As for the VAT-to-SAT ratio, it was higher in HIV-positive participants than in HIV-negative individuals, and this difference was even more pronounced in those who had been on TA/ddI. Additionally, no association was found between cumulative exposure to TA/ddI, or time since discontinuation, and SAT, or VAT-to-SAT ratio.

Other important findings of the study: each year of exposure to TA/ddI was associated with a 3.7 cm2 larger VAT area; the duration of antiretroviral therapy was associated with larger VAT area, and even more so in individuals with HIV who had been on TA/ddI
in people living with HIV, VAT area was associated with a higher risk of hypertension, raised cholesterol and low HDL (though the role of TA/ddI in this association was not clear) ; and among those who had taken TA/ddI, there was no association between time since discontinuation of the drugs and VAT area (in other words, a larger VAT area can remain the same, even years after TA/ddI discontinuation, contrary to what many doctors and patients had hoped for).

Together with the association between cumulative exposure to TA/ddI and VAT area, and the higher risk of cardiovascular factors, the last result quoted above supports the hypothesis that TA/ddI side-effects on fat are not only long-lasting, but irreversible.

The researchers comment: “Taken together, these results suggest a cumulative and harmful effect of TA and/or ddI affecting VAT accumulation, which appears to be irreversible in the time frame considered in the present study”.

They also state that in our era of less toxic antiretrovirals and, consequently, decreased attention towards HIV-associated fat redistribution syndrome, these study findings show that some individuals living with HIV might need more intensive cardiovascular prevention interventions than others.

Abstract
Background: Thymidine analogs and didanosine (ddI) have been associated with redistribution of body fat from subcutaneous adipose tissue (SAT) to visceral adipose tissue (VAT), which, in turn, is a risk factor for cardiovascular disease. We explored differences in adipose tissue distribution between people living with HIV (PLWH) with prior exposure to thymidine analogs and/or ddI, without exposure, and uninfected controls and the association with cardiovascular disease risk factors.
Methods: In all, 761 PLWH from the Copenhagen Comorbidity in HIV Infection study, and 2283 age and sex-matched uninfected controls from the Copenhagen General Population Study were included. PLWH were stratified according to prior exposure to thymidine analogs and/or ddI. VAT and SAT were determined by abdominal computed tomography scan. Hypotheses were tested using regression analyses.
Results: Exposure to thymidine analogs and/or ddI was associated with 21.6 cm2 larger VAT (13.8–29.3) compared to HIV infection without exposure. HIV-negative status was associated with similar VAT compared to HIV infection without exposure. Cumulative exposure to thymidine analogs and/or ddI [3.7 cm2 per year (2.3–5.1)], but not time since discontinuation [−1.1 cm2 per year (−3.4 to 1.1)], was associated with VAT. Prior exposure to thymidine analogs and/or ddI was associated with excess risk of hypertension [adjusted odds ratio (aOR) 1.62 (1.13–2.31)], hypercholesterolemia [aOR 1.49 (1.06–2.11)], and low high-density lipoprotein [aOR 1.40 (0.99–1.99)].
Conclusions: This study suggests a potentially irreversible and harmful association of thymidine analogs and ddI with VAT accumulation, which appears be involved in the increased risk of hypertension, hypercholesterolemia, and low high-density lipoprotein found in PLWH with prior exposure to thymidine analogs and/or ddI, even years after treatment discontinuation.

Authors
Gelpi, Marco; Afzal, Shoaib; Fuchs, Andreas; Lundgren, Jens; Knudsen, Andreas D; Drivsholm, Ninna; Mocroft, Amanda; Lebech, Anne-Mette; Lindegaard, Birgitte; Kühl, Jørgen T; Sigvardsen, Per E; Køber, Lars; Nordestgaard, Børge G; Kofoed, Klaus F; Nielsen, Susanne D

Aidsmap material
AIDS abstract


Receive Medical Brief's free weekly e-newsletter



Related Posts

Thank you for subscribing to MedicalBrief


MedicalBrief is Africa’s premier medical news and research weekly newsletter. MedicalBrief is published every Thursday and delivered free of charge by email to over 33 000 health professionals.

Please consider completing the form below. The information you supply is optional and will only be used to compile a demographic profile of our subscribers. Your personal details will never be shared with a third party.


Thank you for taking the time to complete the form.